Customize your JAMA Network experience by selecting one or more topics from the list below.
Report of a Case.
A 38-year-old Mexican American man sought care because of decreasedvision in both eyes for the past 9 months, although it had worsened in thepast 6 weeks. He also complained of neck stiffness and headaches. He was abutcher, had lived in Mexico until age 22 years, and had visited there 2 yearspreviously. His visual acuity was 20/70 OD and 20/100 OS. Fundus examinationshowed serous retinal detachments, and Vogt-Koyanagi-Harada syndrome was diagnosed.
He was treated with 100 mg of oral prednisone per day. His visual acuityimproved slightly to 20/50 OD and 20/100 OS but then deteriorated to 20/200OD and 20/60 OS. His serous detachments did not resolve. During the next 10months, he was treated with 1 injection of 40 mg oamcinoloneacetonide in the right eye, 25 mg of oral methotrexate weekly, 60 mg of oralprednisone daily, and 1 injection of 4 mg of intraocular triamcinolone inthe right eye. His visual acuity and serous retinal detachments did not improve.
On May 15, 2002, the patient's visual acuity was 20/70 OD and 20/50OS, and he had multiple serous retinal detachments with fibrin in each eye(Figure 1A). Fluorescein angiographyshowed multiple areas of leakage Figure 1B). The diagnosis of central serous chorioretinopathy (CSC) wasconsidered, and the oral prednisone was gradually reduced.
A, Fundus photographs obtainedin May 2002 show multiple serous detachments with fibrinous exudates in eacheye. B, Corresponding fluorescein angiograms obtained in each eye. The imageat 50 seconds (left) reveals early hyperfluorescence in the right eye, whichshows late leakage at 329 seconds (middle). At 603.5 seconds (right), theleft eye shows late leakage.
On June 13, 2002, the patient's visual acuity was 20/60 OU. The patientstated that he had fainted the day before and was not feeling well. He wasreceiving 5 mg of prednisone daily and 25 mg of methotrexate weekly. The prednisonewas increased to 10 mg daily, and he was scheduled to see a neurologist.
On June 17, 2002, the patient sought care at the emergency departmentwith the worst headache he had ever had. He reported loss of consciousnessand a possible seizure. He received phenytoin sodium and dexamethasone intravenously.Magnetic resonance imaging showed multilocular cystic lesions in the lateralventricles bilaterally, with gross dilation of the lateral and third ventriclesconsistent with obstructive hydrocephalus (Figure 2). Neurocysticercosis was diagnosed and treated with 400mg of albendazole twice daily for 8 days, phenytoin, and a ventriculoperitonealshunt. Subsequently, his visual acuity improved to 20/40 OD and 20/30 OS,and his serous retinal detachments resolved. Phenytoin remained his sole treatment.
Magnetic resonance image showsmultiple cystic lesions (arrows) within the lateral ventricles bilaterally.
This case was a confusing one of a Mexican American man with serousretinal detachments, neck stiffness, and headaches mimicking Vogt-Koyanagi-Haradasyndrome, although there was no inflammation in the vitreous. We now believehe had CSC causing visual symptoms and neurocysticercosis causing neck stiffnessand headache. We do not know if the increased intracranial pressure and itsstress with possible concomitant glucocorticoid production played a role inhis severe CSC. Glucocorticoid use has been associated with subretinal fibrinin CSC.1
The oral prednisone and periocular and intraocular triamcinolone didnot improve the CSC and ultimately worsened it. The correct diagnosis withtapering of corticosteroids caused resolution of the serous fluid but worsenedthe symptoms of hydrocephalus from the neurocysticercosis.
This case shows that it is important to make the distinction betweenCSC and inflammatory causes of serous retinal detachments because corticosteroidswill make CSC worse.2,3 Anotherlearning point is that serous fluid due to Vogt-Koyanagi-Harada syndrome shouldpromptly resolve after treatment with a high dose of corticosteroids, andif it does not, other diagnoses should be considered.
The authors have no relevant financial interest in this article.
Corresponding author: James C. Folk, MD, Department of Ophthalmology,University of Iowa Hospitals and Clinics, 200 Hawkins Dr, Iowa City, IA 52242(e-mail: firstname.lastname@example.org).
Bowie EM, Folk JC, Barnes CH. Corticosteroids, Central Serous Chorioretinopathy, and Neurocysticercosis. Arch Ophthalmol. 2004;122(2):281–283. doi:10.1001/archopht.122.2.281
Coronavirus Resource Center
Create a personal account or sign in to: